Everyday Pain Relief: Ulcers
Many familiar over-the-counter pain relief drugs can cause harmful side effects for those with ulcers. Here's what you need to know.
By R. Morgan Griffin
Reviewed By Charlotte Grayson
We tend to think of over-the-counter painkillers as perfectly safe. If you can buy a drug sitting next to the toothpaste and shampoo, how dangerous could it be?
But even these drugs do have risks. And if you have an ulcer, you need to be very careful before popping over-the-counter (OTC) painkillers. Many commonplace drugs - such as aspirin, Advil, and Aleve -- can irritate the stomach lining, aggravating ulcers and potentially causing serious problems.
"People think that if a medicine is available over-the-counter, it has no risks," says Byron Cryer, MD, a spokesman for the American Gastroenterological Association. "But about a third of all ulcers are caused by aspirin and other painkillers. More than half of all bleeding ulcers are caused by these drugs."
In fact, according to the American Gastroenterological Association, 103,000 people are hospitalized every year because of side effects from common painkillers. Some 16,500 people die.
The problem isn't only with OTC painkillers. Many remedies for colds, sinus problems, and even heartburn contain the same potentially dangerous ingredients.
If you have an ulcer, you need to avoid any foods or medicines that will make your condition worse. So, before you grab a bottle of pain reliever the next time you have a headache, learn some dos and don'ts first.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions